Tornadoes · United States · Colorado · 2018
EF0 tornado, Prospect Valley, Colorado, June 19, 2018
This EF0 tornado ran 0.0 miles across Weld County on June 19, 2018, touching down at 2:16 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 19, 2018
- Touchdown
- 2:16 PM MDT (20:16 UTC)
- Lifted
- 2:19 PM MDT (20:19 UTC)
- On the ground
- 3 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Weld County
- Touchdown point
- 40.030, -104.360
- Lift-off point
- 40.030, -104.360
- Record number
- 1806191416-01
What the Weather Service recorded
Very large hail, up to 3 inches in diameter, pummeled portions of the Front Range Urban Corridor and extended across the northeast plains of Colorado. Reports of collapsed roofs due to hail were reported, with major hail damage across northern portions of the Denver metro area. The Rocky Mountain Insurance Information Association estimated the property damage from the storm totaled $276.4 million, making it the 8th costliest hailstorm to strike the state to date. Frontage roads along Interstate 76 northeast of Denver were also flooded and washed out. In Lincoln County, large hail in the Arriba and Genoa areas damaged vehicles along Interstate 70. A total of four short-lived tornadoes touched down in the open country of Lincoln and Weld counties. Thunderstorms in Lincoln County also produced damaging wind gusts up to 70 mph.
A tornado touched down briefly in an open field. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 18:29 UTC and running to 01:00 UTC.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 19, 10:23 AM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 19, 10:23 AM MDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1023 AM MDT Tue Jun 19 2018 .UPDATE... Issued at 1023 AM MDT Tue Jun 19 2018 Dissipating stratus has allowed for warmer temperatures already this morning, have increased the max temperatures expected today. This may mean more instability for storms, however viewing recent ACARS data, there is quite a cap of warmer temperatures around 650mb which will need to be cooled with the incoming shortwave trough to break through. First cell already up over northwestern Boulder County, which has been advertised by several CAMs, including the experimental HRRR and the NAM-Nest. Still don't like how the HRRR and experimental HRRR keeps the Denver metro area over into DIA clear through the afternoon, but at least they are showing an uptick of convection occurring to the north and south. UPDATE Issued at 805 AM MDT Tue Jun 19 2018 Areas of stratus are breaking up and dispersing over the plains slightly earlier than expected, but other areas are getting thicker, and there is no clear trend of what will happen. But any warming will add to our CAPE amounts expected later today. With the shortwave trough over Utah very pronounced in satellite imagery, expected to pass over at peak heating, believe we are well on track to see more severe weather today. CAMs continue to have different ideas on the timing, likely influenced on the messy/inconclusive conditions that will occur this morning into the afternoon. Some have a batch forming over the Palmer Divide and Northern mountains near or just after pushing east to affect the metro area around 2pm, then pushing southeast. Other solutions show activity holding off over the mountains until around 2pm, then only affecting the northern state border and Palmer Divide through the afternoon, keeping the metro area and points east clear until later tonight around 9pm. Since the current HRRR runs keep a low stratus layer over Denver through early afternoon, yet on satellite this stratus is breaking up already, confidence in timing and location is marginal at best in this solution, as well as all others due to the completely different timing between them all. Confidence in seeing severe weather somewhere in our area however remains high, with CAPE values of 2000+ J/kg and the upper shortwave coming in. SPC has increased the risk of severe weather over the Palmer Divide to an Enhanced Risk, meaning numerous severe storms are expected, and agree with this. Large hail and strong winds will again be the main threat, and even though we don't have the Denver Cyclone today to help with potential spin up of landspout tornadoes, bulk shear of 35 to 50 kts will provide a chance for a tornadoes as well. Will have to keep an eye on storm coverage along and north of I76 where radar estimates of 4 to 6 inches of rain fell over that area last night. With potential soaked soils, any storm may cause some flooding issues sooner than normal over that area. Keeping an eye on river levels along the South Platte as well due to last nights rains flowing and draining northeast downriver along the South Platte, mainly from southeastern Weld out into Nebraska. So far, river levels have increased 1-3 feet, but it's not toward any action stage, so no highlights are needed. && .SHORT TERM...(Today and tonight) Issued at 329 AM MDT Tue Jun 19 2018 ...MAIN CONCERN TODAY IS ANOTHER POSSIBLE ROUND OF SEVERE WEATHER... Last night's impressive round of severe convection and heavy rainfall is finally waning in the early morning hours. There is still some mid level instability and upper level support this morning as 85+ knot upper level speed max rotates around the base of the trough to our west. This can be seen nicely in the Q-G fields, with pretty healthy lift for this time of year. As a result, can't rule out a couple showers/storms lingering over the northern areas this morning. Otherwise, we'll see shallow and very moist upslope flow keep areas of light drizzle, low clouds, and even some fog in place from the foothills east across the plains through mid morning. This afternoon and evening's severe weather threat will depend on how much heating and destabilization we can get. The stratus and light drizzle will definitely delay the heating, but at the same time, the upper level support and couple degrees of cooling aloft will aid destabilization. Even the cooler NAM with a 72/58 provides us with 2000 J/kg of CAPE, but still about 20 J/kg of Convective Inhibition (CIN) to overcome. Still not sure if we'll get that warm. If there was not any upper level support, we'd be capped off across the plains, but given the short wave and upper level lift, I would not be surprised to see strong to severe convection originate over the higher terrain of the foothills and Palmer Divide/Cheyenne Ridge by early afternoon, and then attempt to spread across the plains and portions of the I-25 Corridor late this afternoon and early evening. Any storms that are able to capture the higher instability are likely to become severe with large hail, damaging winds, and even a tornado or two given the relatively low LCL. It should be worth noting the High Resolution Ensembles (HREF) are also struggling with this tug-of-war between instability and the cap, with many variable solutions regarding today's severe weather threat. SPC has a slight risk of storms over the I-25 Corridor and plains and this looks good for now. We can refine through the day depending on stratus coverage and available daytime heating/destabilization. The main threat of severe weather would shift rather quickly east across the plains this evening as the upper level support shifts that way. We don't expect another all night weather event given the subsidence moving in from the west and downslope component developing just off the deck. .LONG TERM...(Wednesday through Monday) Issued at 329 AM MDT Tue Jun 19 2018 The upper level trough over the nrn Rockies will move southeast into the central US on Wed and then move slowly eastward on Thu. NW flow aloft will be over nrn CO on Wed and then become more WNW on Thu. Cross-sections do not show much moisture across the area either day with limited instability. Thus tstm coverage will be in the isold- wdly sct range. As far as temps, readings will remain below normal across nern CO with readings in the upper 60s to mid 70s on Wed. By Thu readings will warm into the mid 70s to lower 80s across the plains. On Fri an upper level trough will move across the nrn Rockies with the flow aloft remaining WNW. At the sfc, a lee trough will develop over ern CO with southerly low level flow. Instability is fcst to improve some on Fri with capes in the 500-1000 j/kg over the ern plains so will leave in a slight chc of storms. Over the higher terrain it looks dry. Highs on Fri will be in the 80s across nern CO. On Sat mainly dry NW flow aloft will be over the area with a sfc lee trough remaining over ern CO. At this time instability and moisture appear limited so any tstms will be rather isold. As for highs readings will stay in the 80s across nern CO. For Sun a rather stg upper level trough for late June will move into the nrn and central Rockies. The ECMWF has this feature centered over WY while the GFS is further south over CO. Depending on where this feature ends up it could bring a decent chc of pcpn to portions of the area especially across the plains. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday night) Issued at 805 AM MDT Tue Jun 19 2018 Ceilings have improved faster than forecasted by us or other models, and only have some IFR to MVFR ceilings left with even VFR near DEN. The additional heating may help boost forecasted thunderstorm development and possible severe weather. Any storms that do develop will be capable of becoming severe with large hail the primary threat, but also gusty winds of 40-50 knots possible. Main period of thunderstorms for the Front Range airports should be 21Z-02Z, but there may be another period after 03z. Then look for partial clearing but shallow upslope flow may keep some stratus/light fog in play later tonight. && .HYDROLOGY... Issued at 329 AM MDT Tue Jun 19 2018 Flash flooding across portions of eastern Weld/NW Morgan counties should be winding down through early morning as rain has decreased significantly, and will address the lingering short term hydro concerns with follow-up statements as needed. For this afternoon and evening, storms should be moving along at a decent clip near 20-25 mph, and training storms aren't anticipated like last night. They will be strong to severe and capable of producing very heavy rain, but given the expected movement we won't be issuing a Flash Flood Watch at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Barjenbruch LONG TERM...RPK AVIATION...Barjenbruch/Kriederman HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 19, 10:49 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1049 AM MDT Tue Jun 19 2018 COZ030>051-201700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1049 AM MDT Tue Jun 19 2018 ...SEVERE WEATHER EXPECTED AGAIN FOR THE PLAINS THIS AFTERNOON AND EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of strong to severe thunderstorms is likely this afternoon and evening across the plains. Look for scattered thunderstorms to develop across the higher terrain, including the Foothills, Palmer Divide, and Cheyenne Ridge area by noon. Those storms will develop and move east across the plains early this afternoon and evening. Large hail up to 2 inches in diameter, damaging winds of 60 mph or more, and even a couple tornadoes will be possible from the stronger storms. Heavy rain will also be an impact, causing localized flooding problems over urban areas with poor drainage, low lying areas, and potentially over southeastern Weld County into northwesterly Morgan County where 4 to 6 inches of rain fell last night. Outflow and a cool front will push down from the north this evening to likely keep some storms going and may even bring a second round to the area mid-evening. Storms are then expected to decrease from west to east across the plains around midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Drier weather will return for Wednesday through Saturday with only a slight chance of thunderstorms in the afternoon and evening. A weather system may affect the area by Sunday bringing a better chance of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required by 1 PM.
In the hours before
Local storm report, Jun 19, 12:56 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1256 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL 2 S LONGMONT 40.14N 105.11W
06/19/2018 M1.25 INCH BOULDER CO PUBLIC
1240 PM HAIL 3 WNW NIWOT 40.11N 105.21W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
1218 PM HAIL 2 WNW NIWOT 40.11N 105.19W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
&&Local storm report, Jun 19, 1:06 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
106 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL LITTLETON 39.59N 105.01W
06/19/2018 M1.75 INCH ARAPAHOE CO COCORAHS
0101 PM HAIL 3 S LAKEWOOD 39.66N 105.10W
06/19/2018 M1.00 INCH JEFFERSON CO PUBLIC
0100 PM HAIL 1 W FIRESTONE 40.12N 104.96W
06/19/2018 E1.25 INCH WELD CO PUBLIC
1250 PM HAIL 3 WNW NIWOT 40.11N 105.21W
06/19/2018 M1.50 INCH BOULDER CO COCORAHS
1243 PM HAIL 2 S LONGMONT 40.14N 105.11W
06/19/2018 M1.25 INCH BOULDER CO PUBLIC
1240 PM HAIL 3 WNW NIWOT 40.11N 105.21W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
1218 PM HAIL 2 WNW NIWOT 40.11N 105.19W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
&&Local storm report, Jun 19, 1:43 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
143 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 3 S AURORA 39.66N 104.81W
06/19/2018 M1.25 INCH ARAPAHOE CO PUBLIC
0125 PM HAIL CENTENNIAL 39.65N 104.99W
06/19/2018 M3.00 INCH ARAPAHOE CO COCORAHS
0115 PM HAIL 1 E GREENWOOD VILLAGE 39.61N 104.89W
06/19/2018 E2.00 INCH ARAPAHOE CO PUBLIC
0105 PM HAIL LITTLETON 39.59N 105.01W
06/19/2018 M1.75 INCH ARAPAHOE CO COCORAHS
0104 PM HAIL LITTLETON 39.59N 105.01W
06/19/2018 M1.75 INCH ARAPAHOE CO PUBLIC
0101 PM HAIL 3 S LAKEWOOD 39.66N 105.10W
06/19/2018 M1.00 INCH JEFFERSON CO PUBLIC
0101 PM HAIL 2 N SHERIDAN 39.68N 105.03W
06/19/2018 E1.00 INCH DENVER CO TRAINED SPOTTER
0100 PM HAIL 1 W FIRESTONE 40.12N 104.96W
06/19/2018 E1.25 INCH WELD CO PUBLIC
0100 PM HAIL GREELEY 40.42N 104.74W
06/19/2018 M1.00 INCH WELD CO TRAINED SPOTTER
1258 PM HAIL 1 W FIRESTONE 40.12N 104.96W
06/19/2018 M1.50 INCH WELD CO PUBLIC
1255 PM HAIL 7 SSE VIRGINIA DALE 40.86N 105.30W
06/19/2018 M2.00 INCH LARIMER CO COCORAHS
1250 PM HAIL 3 WNW NIWOT 40.11N 105.21W
06/19/2018 M1.50 INCH BOULDER CO COCORAHS
1247 PM HAIL LITTLETON 40.95N 105.46W
06/19/2018 M1.75 INCH LARIMER CO COCORAHS
BROKEN HOUSE WINDOWS.
1243 PM HAIL 2 S LONGMONT 40.14N 105.11W
06/19/2018 M1.25 INCH BOULDER CO PUBLIC
1240 PM HAIL 3 WNW NIWOT 40.11N 105.21W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
1218 PM HAIL 2 WNW NIWOT 40.11N 105.19W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
&&Local storm report, Jun 19, 1:51 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
151 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL HUDSON 40.07N 104.64W
06/19/2018 M1.25 INCH WELD CO TRAINED SPOTTER
0139 PM HAIL 3 S AURORA 39.66N 104.81W
06/19/2018 M1.25 INCH ARAPAHOE CO PUBLIC
0125 PM HAIL DENVER 39.77N 104.87W
06/19/2018 M1.75 INCH DENVER CO COCORAHS
0125 PM HAIL CENTENNIAL 39.65N 104.99W
06/19/2018 M3.00 INCH ARAPAHOE CO COCORAHS
0115 PM HAIL 1 E GREENWOOD VILLAGE 39.61N 104.89W
06/19/2018 E2.00 INCH ARAPAHOE CO PUBLIC
0107 PM HAIL 2 S LAKEWOOD 39.67N 105.11W
06/19/2018 E1.00 INCH JEFFERSON CO AMATEUR RADIO
0105 PM HAIL LITTLETON 39.59N 105.01W
06/19/2018 M1.75 INCH ARAPAHOE CO COCORAHS
0104 PM HAIL LITTLETON 39.59N 105.01W
06/19/2018 M1.75 INCH ARAPAHOE CO PUBLIC
0101 PM HAIL 3 S LAKEWOOD 39.66N 105.10W
06/19/2018 M1.00 INCH JEFFERSON CO PUBLIC
0101 PM HAIL 2 N SHERIDAN 39.68N 105.03W
06/19/2018 E1.00 INCH DENVER CO TRAINED SPOTTER
0100 PM HAIL 1 W FIRESTONE 40.12N 104.96W
06/19/2018 E1.25 INCH WELD CO PUBLIC
0100 PM HAIL GREELEY 40.42N 104.74W
06/19/2018 M1.00 INCH WELD CO TRAINED SPOTTER
1258 PM HAIL 1 W FIRESTONE 40.12N 104.96W
06/19/2018 M1.50 INCH WELD CO PUBLIC
1255 PM HAIL 7 SSE VIRGINIA DALE 40.86N 105.30W
06/19/2018 M2.00 INCH LARIMER CO COCORAHS
1250 PM HAIL 3 WNW NIWOT 40.11N 105.21W
06/19/2018 M1.50 INCH BOULDER CO COCORAHS
1247 PM HAIL LITTLETON 40.95N 105.46W
06/19/2018 M1.75 INCH LARIMER CO COCORAHS
BROKEN HOUSE WINDOWS.
1243 PM HAIL 2 S LONGMONT 40.14N 105.11W
06/19/2018 M1.25 INCH BOULDER CO PUBLIC
1240 PM HAIL 3 WNW NIWOT 40.11N 105.21W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
1218 PM HAIL 2 WNW NIWOT 40.11N 105.19W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
&&Local storm report, Jun 19, 2:05 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL HUDSON 40.07N 104.64W
06/19/2018 M1.25 INCH WELD CO TRAINED SPOTTER
0147 PM HAIL 2 NNE BUCKLEY AFB 39.72N 104.74W
06/19/2018 E1.00 INCH ARAPAHOE CO AMATEUR RADIO
0140 PM HAIL 5 E CHERRY CREEK RESER 39.62N 104.78W
06/19/2018 E2.50 INCH ARAPAHOE CO TRAINED SPOTTER
1.75 TO 2 INCH HAIL.
0139 PM HAIL 3 S AURORA 39.66N 104.81W
06/19/2018 M1.25 INCH ARAPAHOE CO PUBLIC
0125 PM HAIL CENTENNIAL 39.65N 104.99W
06/19/2018 M3.00 INCH ARAPAHOE CO COCORAHS
0125 PM HAIL DENVER 39.77N 104.87W
06/19/2018 M1.75 INCH DENVER CO COCORAHS
0122 PM HAIL 1 NNW FORT LUPTON 40.10N 104.81W
06/19/2018 E1.00 INCH WELD CO TRAINED SPOTTER
0115 PM HAIL 2 S ENGLEWOOD 39.62N 104.99W
06/19/2018 E1.00 INCH ARAPAHOE CO AMATEUR RADIO
0115 PM HAIL 1 E GREENWOOD VILLAGE 39.61N 104.89W
06/19/2018 E2.00 INCH ARAPAHOE CO PUBLIC
0112 PM HAIL GREELEY 40.42N 104.74W
06/19/2018 M1.75 INCH WELD CO EMERGENCY MNGR
0107 PM HAIL 2 S LAKEWOOD 39.67N 105.11W
06/19/2018 E1.00 INCH JEFFERSON CO AMATEUR RADIO
0105 PM HAIL LITTLETON 39.59N 105.01W
06/19/2018 M1.75 INCH ARAPAHOE CO COCORAHS
0104 PM HAIL LITTLETON 39.59N 105.01W
06/19/2018 M1.75 INCH ARAPAHOE CO PUBLIC
0101 PM HAIL 2 N SHERIDAN 39.68N 105.03W
06/19/2018 E1.00 INCH DENVER CO TRAINED SPOTTER
0101 PM HAIL 3 S HYGIENE 40.14N 105.16W
06/19/2018 E1.25 INCH BOULDER CO NWS EMPLOYEE
0101 PM HAIL 3 S LAKEWOOD 39.66N 105.10W
06/19/2018 M1.00 INCH JEFFERSON CO PUBLIC
0100 PM HAIL 1 W FIRESTONE 40.12N 104.96W
06/19/2018 E1.25 INCH WELD CO PUBLIC
0100 PM HAIL GREELEY 40.42N 104.74W
06/19/2018 M1.00 INCH WELD CO TRAINED SPOTTER
1258 PM HAIL 1 W FIRESTONE 40.12N 104.96W
06/19/2018 M1.50 INCH WELD CO PUBLIC
1255 PM HAIL 3 W GREELEY 40.42N 104.80W
06/19/2018 M1.50 INCH WELD CO NWS EMPLOYEE
1255 PM HAIL 7 SSE VIRGINIA DALE 40.86N 105.30W
06/19/2018 M2.00 INCH LARIMER CO COCORAHS
1250 PM HAIL 3 WNW NIWOT 40.11N 105.21W
06/19/2018 M1.50 INCH BOULDER CO COCORAHS
1247 PM HAIL LITTLETON 40.95N 105.46W
06/19/2018 M1.75 INCH LARIMER CO COCORAHS
BROKEN HOUSE WINDOWS.
1243 PM HAIL 2 S LONGMONT 40.14N 105.11W
06/19/2018 M1.25 INCH BOULDER CO PUBLIC
1240 PM HAIL 3 WNW NIWOT 40.11N 105.21W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
1218 PM HAIL 2 WNW NIWOT 40.11N 105.19W
06/19/2018 M1.00 INCH BOULDER CO COCORAHS
&&Local storm report, Jun 19, 2:07 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
207 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 2 SSW ARAPAHOE PARK 39.61N 104.71W
06/19/2018 M2.75 INCH ARAPAHOE CO PUBLIC
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 12:00Z
8.3 hours before the tornado, 98 km from the path. June 19, 2018.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -220 J/kg
- Surface CAPE
- 206 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.3 K/km
Denver, CO (KDEN), 00:00Z
3.7 hours after it, 98 km from the path. June 20, 2018.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 1746 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.5
- 0-3 km lapse rate
- 7.4 K/km
The surface observations
Front Range (FTG), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:49 UTC | 80.6 | 50 | 110° 11 kt | 21 | 1017.9 | |
| 19:47 UTC | 75.2 | 51.8 | 120° 18 kt | 28 | 1016.3 | VCTS |
| 20:53 UTC | 73.4 | 53.6 | 40° 10 kt | 17 | 1016.3 | VCTS |
| 21:47 UTC | 73.4 | 55.4 | 30° 8 kt | 19 | 1014.9 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 31 km away, was scanning. The volume nearest the touchdown began at 20:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:30 UTC | HEAVY RAIN 0.07 | Henderson | Adams, CO | MESONET STATION HNDC2, HENDERSON. |
| 18:55 UTC | HAIL 1.5 | 3 W Greeley | Weld, CO | |
| 18:58 UTC | HAIL 1.5 | 1 W Firestone | Weld, CO | |
| 19:00 UTC | HAIL 1 | Greeley | Weld, CO | |
| 19:00 UTC | HAIL 1.25 | 1 W Firestone | Weld, CO | |
| 19:12 UTC | HAIL 1.75 | Greeley | Weld, CO | |
| 19:15 UTC | HAIL 1 | Firestone | Weld, CO | HAIL COVERED THE GROUND TO A DEPTH OF ONE INCH |
| 19:15 UTC | HAIL 1 | Firestone | Weld, CO | |
| 19:22 UTC | HAIL 1 | 1 Nnw Fort Lupton | Weld, CO | |
| 19:25 UTC | HAIL 1.25 | 5 E Cherry Creek Reser | Arapahoe, CO | |
| 19:25 UTC | HAIL 1.75 | Denver | Denver, CO | |
| 19:30 UTC | HAIL 1 | 4 Ne Gill | Weld, CO | |
| 19:39 UTC | HAIL 1.25 | 3 S Aurora | Arapahoe, CO | |
| 19:39 UTC | HAIL 1.25 | 3 S Aurora | Arapahoe, CO | |
| 19:40 UTC | HAIL 2.5 | 5 E Cherry Creek Reser | Arapahoe, CO | 1.75 TO 2 INCH HAIL. |
| 19:45 UTC | HAIL 2 | 4 Sw Arapahoe Park | Arapahoe, CO | |
| 19:46 UTC | HAIL 2 | 2 Ne Hudson | Weld, CO | |
| 19:47 UTC | HAIL 1 | 2 Nne Buckley Afb | Arapahoe, CO | |
| 19:49 UTC | HAIL 1.25 | Hudson | Weld, CO | |
| 20:00 UTC | HAIL 2.5 | Aurora | Arapahoe, CO | AURORA RESERVOIR. |
| 20:06 UTC | HAIL 2.75 | 2 Ssw Arapahoe Park | Arapahoe, CO | |
| 20:19 UTC | TORNADO | 4 Se Prospect Valley | Weld, CO | ROPE TORNADO ON THE GROUND FOR APPROXIMATELY 3 MINUTES. |
| 21:30 UTC | HAIL 1 | 5 Ne Parker | Douglas, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 19, 2018
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 2:37 PM MDT | EF0 | Laramie, WY | 0.1 | 25 | |||
| June 19 | 2:54 PM MDT | EF0 | Laramie, WY | 0.1 | 25 | |||
| June 19 | 5:42 PM CDT | EF0 | Harlan, NE | 0.3 | 35 | |||
| June 19 | 4:48 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| June 19 | 4:52 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| June 19 | 5:11 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| June 19 | 5:51 PM MDT | EF0 | Otero, CO | 0.7 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.